Truncated, censored, and actuarial payment-type moments for robust fitting of a single-parameter Pareto distribution. (English) Zbl 1459.62201

Summary: With some regularity conditions maximum likelihood estimators (MLEs) always produce asymptotically optimal (in the sense of consistency, efficiency, sufficiency, and unbiasedness) estimators. But in general, the MLEs lead to non-robust statistical inference, for example, pricing models and risk measures. Actuarial claim severity is continuous, right-skewed, and frequently heavy-tailed. The data sets that such models are usually fitted to contain outliers that are difficult to identify and separate from genuine data. Moreover, due to commonly used actuarial “loss control strategies” in financial and insurance industries, the random variables we observe and wish to model are affected by truncation (due to deductibles), censoring (due to policy limits), scaling (due to coinsurance proportions) and other transformations. To alleviate the lack of robustness of MLE-based inference in risk modeling, here in this paper, we propose and develop a new method of estimation – method of truncated moments (MTuM) and generalize it for different scenarios of loss control mechanism. Various asymptotic properties of those estimates are established by using central limit theory. New connections between different estimators are found. A comparative study of newly-designed methods with the corresponding MLEs is performed. Detail investigation has been done for a single parameter Pareto loss model including a simulation study.


62P05 Applications of statistics to actuarial sciences and financial mathematics
62F35 Robustness and adaptive procedures (parametric inference)
62N01 Censored data models
91G05 Actuarial mathematics
Full Text: DOI arXiv


[1] Klugman, S. A.; Panjer, H. H.; Willmot, G. E., Loss Models: From Data to Decisions (2019), John Wiley & Sons: John Wiley & Sons Hoboken, NJ · Zbl 1409.62001
[2] Ergashev, B.; Pavlikov, K.; Uryasev, S.; Sekeris, E., Estimation of truncated data samples in operational risk modeling, J. Risk Insurance, 83, 3, 613-640 (2016)
[3] Tukey, J. W., A survey of sampling from contaminated distributions, (Contributions to Probability and Statistics (1960), Stanford University Press: Stanford University Press Stanford, CA), 448-485 · Zbl 0201.52803
[4] Frees, E., Insurance portfolio risk retention, N. Am. Actuar. J., 21, 4, 526-551 (2017) · Zbl 1414.91186
[5] Lee, G. Y., General insurance deductible ratemaking, N. Am. Actuar. J., 21, 4, 620-638 (2017) · Zbl 1414.91211
[6] Reynkens, T.; Verbelen, R.; Beirlant, J.; Antonio, K., Modelling censored losses using splicing: A global fit strategy with mixed erlang and extreme value distributions, Insurance Math. Econom., 77, 65-77 (2017) · Zbl 1404.62115
[7] Verbelen, R.; Gong, L.; Antonio, K.; Badescu, A.; Lin, S., Fitting mixtures of erlangs to censored and truncated data using the em algorithm, Astin Bull., 45, 3, 729-758 (2015) · Zbl 1390.62227
[8] Hampel, F. R., The influence curve and its role in robust estimation, J. Amer. Statist. Assoc., 69, 383-393 (1974), URL http://links.jstor.org/sici?sici=0162-1459(197406)69:346<383:TICAIR>2.0.CO;2-N&origin=MSN · Zbl 0305.62031
[9] Huber, P. J., Robust estimation of a location parameter, Ann. Math. Stat., 35, 1, 73-101 (1964) · Zbl 0136.39805
[10] Huber, P. J.; Ronchetti, E. M., Robust Statistics (2009), John Wiley & Sons, Inc.: John Wiley & Sons, Inc. Hoboken, NJ · Zbl 1276.62022
[11] Chernoff, H.; Gastwirth, J. L.; Johns, M. V., Asymptotic distribution of linear combinations of functions of order statistics with applications to estimation, Ann. Math. Stat., 38, 1, 52-72 (1967) · Zbl 0157.47701
[12] Brazauskas, V.; Jones, B. L.; Zitikis, R., Robust fitting of claim severity distributions and the method of trimmed moments, J. Statist. Plann. Inference, 139, 6, 2028-2043 (2009) · Zbl 1159.62067
[13] Zhao, Q.; Brazauskas, V.; Ghorai, J., Robust and efficient fitting of severity models and the method of winsorized moments, Astin Bull., 48, 1, 275-309 (2018) · Zbl 1390.62230
[14] Cohen, A. C., Estimating the mean and variance of normal populations from singly truncated and doubly truncated samples, Ann. Math. Stat., 21, 4, 557-569 (1950) · Zbl 0040.22201
[15] Cohen, A. C., On estimating the mean and variance of singly truncated normal distributions from the first three sample moments, Ann. Inst. Statist. Math., 3, 37-44 (1951), Tokyo · Zbl 0044.14501
[16] Shah, S. M.; Jaiswal, M. C., Estimation of parameters of doubly truncated normal distribution from first four sample moments, Ann. Inst. Statist. Math., 18, 107-111 (1966) · Zbl 0146.40206
[17] Poudyal, C., Robust Estimation of Parametric Models for Insurance Loss DataProQuest LLC, Ann Arbor, MI (2018), The University of Wisconsin - Milwaukee, URL http://gateway.proquest.com/openurl?url_ver=Z39.88-2004&rft_val_fmt=info:ofi/fmt:kev:mtx:dissertation&res_dat=xri:pqm&rft_dat=xri:pqdiss:10829498
[18] Serfling, R. J., Approximation Theorems of Mathematical Statistics (1980), John Wiley & Sons: John Wiley & Sons New York · Zbl 0538.62002
[19] van der Vaart, A. W., Asymptotic Statistics (1998), Cambridge University Press: Cambridge University Press Cambridge · Zbl 0910.62001
[20] Hayya, J.; Armstrong, D.; Gressis, N., A note on the ratio of two normally distributed variables, Manage. Sci., 21, 11, 1338-1341 (1975) · Zbl 0309.62011
[21] Clark, D. R., A note on the upper-truncated pareto distribution, Casualty Actuar. J. E-Forum (2013)
[22] Hampel, F. R.; Ronchetti, E. M.; Rousseeuw, P. J.; Stahel, W. A., Robust Statistics: The Approach Based on Influence Functions (1986), John Wiley & Sons, Inc.: John Wiley & Sons, Inc. New York · Zbl 0593.62027
[23] Maronna, R. A.; Martin, R. D.; Yohai, V. J.; Salibi√°n-Barrera, M., Robust Statistics: Theory and Methods (with R) (2019), John Wiley & Sons, Inc.: John Wiley & Sons, Inc. Hoboken, NJ · Zbl 1409.62009
[24] Brazauskas, V.; Kleefeld, A., Modeling severity and measuring tail risk of Norwegian fire claims, N. Am. Actuar. J., 20, 1, 1-16 (2016) · Zbl 1414.62415
[25] Chan, J. S.K.; Choy, S. T.B.; Makov, U. E.; Landsman, Z., Modelling insurance losses using contaminated generalized beta type-II distribution, Astin Bull., 48, 2, 871-904 (2018) · Zbl 1390.62204
[26] Scollnik, D. P.M.; Sun, C., Modeling with Weibull-Pareto models, N. Am. Actuar. J., 16, 2, 260-272 (2012) · Zbl 1291.62186
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.